Tornadoes · United States · Alabama · 2024
EF3 tornado, Ripley, Alabama, May 8, 2024
This EF3 tornado ran 3.8 miles across Limestone and Lawrence counties on May 8, 2024, touching down at 8:23 PM CDT and reaching 228 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mphthis tornado
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF3
- Date
- May 8, 2024
- Touchdown
- 8:23 PM CDT (01:23 UTC)
- Lifted
- 8:30 PM CDT (01:30 UTC)
- On the ground
- 7 minutes
- Path length
- 3.8 miles (6.0 km)
- Path width
- 228 yards (208 m)
- Deaths
- 0
- Injuries
- 0
- Counties
- Limestone and Lawrence counties
- Touchdown point
- 34.737, -87.218
- Lift-off point
- 34.756, -87.156
- Record number
- 2405081923-01
The damage survey
43 damage points were recorded along this path by NWS HUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 136 mph.
- Large trees snapped and uprooted.
- Several large oak trees snapped and uprooted
- Several medium to large oak trees snapped off as the tornado crossed CR 400
- A softwood tree knocked down at the edge of the path crossing CR 400.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A significant outbreak of tornadoes occurred in two waves during the evening of the 8th and early morning hours of the 9th. The first wave occurred as multiple supercell thunderstorms developed across southern middle Tennessee and far north central Alabama. These storms moved east during the evening hours, producing ## tornadoes in north central and northeast Alabama.||A break in the activity was then followed by a line of thunderstorms that dropped southeast through southern middle Tennessee into north central and northeast Alabama after Midnight through the early morning hours. The line produced tornadoes in southern middle Tennessee, a couple of which continued into northeast Alabama. Additional tornadoes occurred with the line in far northeast Alabama.||In addition, locally heavy rainfall from the slow-moving supercells produced flash flooding during the evening of the 8th, with several roadways covered with or barricaded due to hazardous driving conditions. This primarily affected locations in southeastern Madison County, northern Marshall County, and southwest Jackson County.
The tornado descended Melton Bluff in Lawrence County and crossed the Tennessee River into Limestone County, moving ashore at the Brigadoon neighborhood. Public photos and videos confirm the tornado was over water before it moved on land. It caused damage at Inverness Place and this is where significant damage occurred to several homes. The home that had the greatest damage had all exterior walls facing the river collapsed, the roof of the main part of the house completely gone and the two story four car garage was collapsed with the roof also gone. The front of the house and interior rooms remained intact. Homes nearby had substantial roof damage, damaged vehicles, and other various exterior damage. Numerous large trees throughout the neighborhood were uprooted or snapped. Moving further into the subdivision, there was roof and exterior home damage to a lesser extent, fences knocked over by other debris and broken windows. The tornado lifted in a field outside of the subdivision.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS HUN issued a tornado warning for this county at 01:04 UTC, 19 minutes before the tornado touched down, in force until 01:45 UTC.
The county was under a tornado watch, issued at 21:16 UTC and running to 03:57 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:16 UTC | 03:57 UTC | Tornado Watch | HUN |
| 00:36 UTC | 01:15 UTC | Severe Thunderstorm Warning | HUN |
| 00:45 UTC | 01:15 UTC | Severe Thunderstorm Warning | HUN |
| 00:55 UTC | 01:45 UTC | Severe Thunderstorm Warning | HUN |
| 01:04 UTC | 01:45 UTC | Tornado Warning | HUN |
| 01:17 UTC | 01:45 UTC | Tornado Warning | HUN |
| 08:05 UTC | 13:15 UTC | Tornado Watch | HUN |
| 11:49 UTC | 12:30 UTC | Severe Thunderstorm Warning | HUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:42 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the tornado touched down at May 8, 7:59 PM CDT, 24 minutes earlier.
Area forecast discussion, May 8, 7:59 PM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 759 PM CDT Wed May 8 2024 ...New NEAR TERM... .NEAR TERM... (Tonight) Issued at 758 PM CDT Wed May 8 2024 Convection has started to develop and become strong to severe fairly quickly this evening across the forecast area. This trend is expected to continue over the next few hours for this first round of storms. We remain in a pretty unstable environment with sfc instability >3k J/kg and 0-1 km shear of >30kts and deep layer sheer of > 45kts with plenty of moisture in place. This will allow for storms to produce all modes of severe weather including large hail, damaging winds, heavy rainfall and tornadoes. Closely monitoring the line of severe thunderstorms with embedded supercells up in Nashville's forecast area as it sinks southeastward into this untapped environment. Even with all this convection ongoing, high-res models continue to point out that we will not be overworked for the second round of thunderstorms expected to arrive shortly after Midnight and exit the forecast around around 6-7am. Confidence is high in this timing as models continue to be consistent. This will be in the form of a more organized line of storms moving southeastward. Again, all modes of severe weather are possible: large hail, damaging winds, heavy rainfall that could lead to localized flooding, and tornadoes. Rainfall totals of 1-3 inches is expected but higher amounts of 3-5 inches are locally possible. Please stay weather aware this evening and tonight, and check the forecast before going to bed. Have sturdy shoes by your bedside and emergency kit ready to go in case you need it. It never hurts to be prepared. && .SHORT TERM... (Thursday through Saturday) Issued at 254 PM CDT Wed May 8 2024 Showers and storms will gradually come to an end from north to south Thursday morning, and the severe threat should diminish by 10am at the latest. High pressure will begin to filter into the region Thursday into the weekend, resulting in dry and cooler conditions. A weak shortwave will track across central MS into central AL Thursday night into Friday morning and could result in a few showers/storms mainly south of the TN River, but confidence in this remains low. Highs will be limited to the 70s Friday afternoon with clearing skies and breezy northwesterly winds. && .LONG TERM... (Saturday through Tuesday) Issued at 437 AM CDT Wed May 8 2024 A generally dry weather pattern will continue across the region this weekend. However, a clipper system diving southeastward into the western Great Lakes will send a reinforcing cold front through the region on Saturday, perhaps bringing a few light showers to locations north of the TN River. Chances for rain will begin to slowly return to the region as early as Monday, which is when a series of lower-latitude troughs may initiate the development of one or more areas of low pressure across the western Gulf of Mexico that would shift northeastward early next week. Due to indications of a modifying low-level airmass across the TN Valley, instability will gradually increase as we move forward to Tuesday, with a low chance for thunderstorms apparent as well. && .AVIATION... (00Z TAFS) Issued at 639 PM CDT Wed May 8 2024 VFR conditions will continue until thunderstorms develop around 00-01Z. Expecting two rounds of thunderstorms, the first batch around 00-01Z then again around 08Z. These storms could become severe and bring higher wind gusts and IFR/LIFR VIS at the terminals when directly impacted. Main threats within these storms overnight will be frequent lightning, wind gusts up to 50-60kts, and large hail. Gradient winds sustained at 12-15kts with gusts up to 25kts will also be possible outside of any thunderstorm activity. Otherwise, CIGS will return to VFR mid day Thursday. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...JMS SHORT TERM....25 LONG TERM....70 AVIATION...JMS
In the hours before
Special weather statement, May 8, 7:08 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
708 PM CDT Wed May 8 2024
ALZ001-090030-
Lauderdale AL-
708 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE COUNTY
THROUGH 730 PM CDT...
At 708 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lexington, or 19 miles south of Lawrenceburg, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lexington and Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3500 8721 3496 8721 3490 8740 3500 8746
TIME...MOT...LOC 0008Z 251DEG 37KT 3497 8735
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 8, 7:18 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
718 PM CDT Wed May 8 2024
ALZ001-002-090045-
Lauderdale AL-Colbert AL-
718 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LAUDERDALE AND EAST
CENTRAL COLBERT COUNTIES THROUGH 745 PM CDT...
At 718 PM CDT, Doppler radar was tracking a strong thunderstorm near
Killen, or 7 miles east of Muscle Shoals, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muscle Shoals, Rogersville, Killen, Lexington, Leighton, Anderson,
Center Star, Kingtown, Whitehead, and Ford City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3486 8721 3479 8733 3480 8736 3480 8742
3478 8743 3476 8742 3473 8743 3468 8751
3478 8764 3500 8747 3500 8744
TIME...MOT...LOC 0018Z 224DEG 24KT 3479 8752
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 8, 7:33 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Huntsville AL
733 PM CDT Wed May 8 2024
ALZ001-002-004-090115-
Lawrence AL-Lauderdale AL-Colbert AL-
733 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN LAUDERDALE...
SOUTHEASTERN COLBERT AND NORTHWESTERN LAWRENCE COUNTIES THROUGH 815
PM CDT...
At 733 PM CDT, Doppler radar was tracking a strong thunderstorm near
Leighton, or 7 miles southeast of Muscle Shoals, moving northeast at
30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Muscle Shoals, Rogersville, Killen, Town Creek, Leighton, Courtland,
Northwest Alabama Regional Airport, La Grange, Center Star, and
Kingtown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3496 8744 3480 8724 3478 8727 3477 8728
3476 8726 3476 8722 3475 8723 3455 8753
3457 8753 3457 8759 3466 8771
TIME...MOT...LOC 0033Z 224DEG 24KT 3466 8758
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPSpecial weather statement, May 8, 7:37 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
737 PM CDT Wed May 8 2024
ALZ004-007-090115-
Lawrence AL-Morgan AL-
737 PM CDT Wed May 8 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORGAN AND CENTRAL
LAWRENCE COUNTIES THROUGH 815 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Moulton, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Decatur, Moulton, Trinity, Courtland, North Courtland, Hillsboro, Mt
Hope, Chalybeate Springs, Ne Smith, and Caddo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1100 PM CDT for north central
and northwestern Alabama.
&&
LAT...LON 3449 8753 3476 8729 3475 8727 3476 8726
3476 8722 3470 8712 3467 8709 3465 8705
3462 8700 3436 8737
TIME...MOT...LOC 0037Z 224DEG 24KT 3449 8739
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
AMPThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 12:00Z
10.6 hours after it, 163 km from the path. May 9, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -102579 J/kg
- Surface CAPE
- 10 J/kg
- Mixed-layer LCL
- 1320 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.2 K/km
The radar
The Northeast Alabama radar (KHTX), 103 km away, was scanning. The volume nearest the touchdown began at 01:22 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:11 UTC | TORNADO | 6 Ese Anderson | Limestone, AL | NWS damage survey determined an EF-1 tornado touched down near Grace Hill Lane in northwest Limestone County AL. |
| 01:20 UTC | TORNADO | 7 Ne North Courtland | Lawrence, AL | Corrects previous tornado report from 7 SE Rogersville. EF-3 with peak wind of 136 mph, path length of 3.76 miles, and maximum path width 228 yards. This is still preliminary. |
| 01:23 UTC | TORNADO | 7 Se Rogersville | Limestone, AL | An NWS Storm Survey concluded that an EF3 tornado moved through Brigadoon, AL. |
| 01:23 UTC | TORNADO | 7 Se Rogersville | Limestone, AL | EF-3 with peak wind of 136 mph, path length of 2.22 miles, and maximum path width 225 yards. This is still preliminary. |
| 01:45 UTC | TORNADO | 3 Ene Elkmont | Limestone, AL | EF1 with path length of 3.47 miles, maximum path width of 225 yards, and maximum wind speed of 105 mph. |
| 01:47 UTC | HAIL 1.75 | 3 Se Athens | Limestone, AL | |
| 01:59 UTC | HAIL 1 | 2 Ssw Harvest | Madison, AL | Nickel to quarter size hail at Yarborough and Old Railroad Bed Rd. |
| 02:05 UTC | TSTM WND DMG | 3 N Madison | Madison, AL | Large limb on house in Stallion Run neighborhood. |
| 02:06 UTC | HAIL 1 | 4 Sse Harvest | Madison, AL | Quarter size hail in Monrovia. |
| 02:07 UTC | TORNADO | 3 Nne Madison | Madison, AL | A National Weather Service Huntsville, AL survey team determined the damage in neighborhoods downslope of Rainbow Mountain in Madison, AL was associated with a high-end EF-0 tornado with max winds of 85 mph. |
| 02:07 UTC | TORNADO | 3 Nne Madison | Madison, AL | An EF-0 with peak wind speed of 85 mph, path length of 1.70 miles, and maximum path with 95 yards. This affected neighbors on Rainbow Mtn., Highland Lakes, and Creekwood subdivisions. |
| 02:09 UTC | TSTM WND DMG | 3 Nne Madison | Madison, AL | Trees down and one on a house near Oakland Trace. Possible tornado. |
| 02:11 UTC | TSTM WND DMG | 3 Ne Madison | Madison, AL | Numerous trees down in the Highland Lakes and Creekwood areas. |
| 02:28 UTC | TORNADO | 3 Ne Huntsville | Madison, AL | An Ef-1 with peak wind speed of 105 mph, path length of 2.38 miles, and maximum path width of 600 yards. This is still preliminary. |
| 02:28 UTC | TORNADO | 3 Ne Huntsville | Madison, AL | An EF-1 with peak wind speed of 105 mph, path length of 2.38 miles, and maximum path width of 600 yards. This is still preliminary. |
| 02:28 UTC | TORNADO | 3 Ne Huntsville | Madison, AL | An NWS Storm Survey concluded that an EF1 tornado moved through the Old Town neighborhood in Huntsville, AL. |
| 02:28 UTC | TORNADO | 4 Ene Huntsville | Madison, AL | An NWS Storm Survey concluded that an EF1 tornado moved through parts of Old Town in Huntsville, AL. |
| 02:34 UTC | TORNADO | 7 E Huntsville | Madison, AL | An EF-2 with peak wind speed of 122 mph, path length of 5.03 miles, and maximum path width of 500 yards. The Dug Hill Road and McMullen Cove tornadoes are now one track. This is still preliminary. |
| 03:32 UTC | TORNADO | 4 N Huntsville | Madison, AL | NWS damage survey determined an EF-0 tornado touched down near Mastin Lake Rd in Huntsville, AL. |
| 03:40 UTC | TORNADO | 4 Ene Huntsville | Madison, AL | An EF-1 tornado with maximum wind speeds of 100 mph, path length of 5.74 miles, and path width of 600 yards. This impacted southeast Huntsville and Dug Hill estates. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of May 8, 2024
52 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 8 | 3:09 AM EDT | EF1 | Westmoreland, PA | 1.1 | 200 | $100,000 | ||
| May 8 | 10:58 AM CDT | EF0 | Cape Girardeau, MO | 0.2 | 50 | $10,000 | ||
| May 8 | 11:04 AM CDT | EF1 | Crawford, MO | 2.2 | 75 | |||
| May 8 | 12:01 PM CDT | EF1 | Jackson, IL | 1.3 | 100 | 1 | $75,000 | |
| May 8 | 12:53 PM MDT | Unrated | Wallace, KS | 0.1 | 50 | |||
| May 8 | 3:00 PM EDT | EF1 | Cleveland, NC | 21.3 | 100 | |||
| May 8 | 2:10 PM CDT | Unrated | Ottawa, OK | 0.1 | 75 | |||
| May 8 | 2:12 PM CDT | Unrated | Ottawa, OK | 0.1 | 75 | |||
| May 8 | 2:15 PM CDT | EF1 | Ottawa, OK | 4.0 | 450 | $50,000 | ||
| May 8 | 3:40 PM EDT | EF1 | Gaston, NC | 8.2 | 60 | 2 | $200,000 | |
| May 8 | 2:43 PM CDT | EF1 | Robertson, TN | 2.2 | 400 | $250,000 | ||
| May 8 | 2:51 PM CDT | EF1 | Ottawa, OK | 0.3 | 60 | $30,000 | ||
| May 8 | 3:10 PM CDT | EF1 | Jackson, IL | 4.6 | 75 | $12,000 | ||
| May 8 | 4:01 PM CDT | Unrated | McCracken, KY | 0.2 | 50 | |||
| May 8 | 4:04 PM CDT | EF0 | Williamson, IL | 6.6 | 25 | $10,000 | ||
| May 8 | 4:11 PM CDT | EF1 | Saline, IL | 7.7 | 150 | $80,000 | ||
| May 8 | 4:25 PM CDT | EF1 | Lawrence, MO | 10.8 | 150 | $155,000 | ||
| May 8 | 5:37 PM CDT | EF3 | Columbia tornado, TN | 11.5 | 900 | 1 | 12 | $10 million |
| May 8 | 6:32 PM CDT | EF0 | Rutherford, TN | 3.0 | 100 | $100,000 | ||
| May 8 | 7:40 PM CDT | EF0 | Lamar, TX | 0.0 | 30 | |||
| May 8 | 7:50 PM CDT | EF2 | Giles, TN | 5.9 | 600 | 1 | $4.0 million | |
| May 8 | 8:11 PM CDT | EF1 | Limestone, AL | 4.8 | 90 | |||
| May 8 | 8:15 PM CDT | EF1 | Lincoln, TN | 6.2 | 160 | |||
| May 8 | 8:27 PM CDT | EF0 | Lamar, TX | 0.3 | 30 | $2,000 | ||
| May 8 | 8:44 PM CDT | EF1 | Reynolds, MO | 14.1 | 150 | $10,000 | ||
| May 8 | 8:45 PM CDT | EF1 | Limestone, AL | 3.5 | 225 | |||
| May 8 | 8:49 PM CDT | EF1 | Iron, MO | 2.6 | 250 | |||
| May 8 | 8:50 PM CDT | EF0 | Iron, MO | 0.6 | 75 | |||
| May 8 | 8:53 PM CDT | EF1 | Iron, MO | 1.7 | 150 | |||
| May 8 | 9:01 PM CDT | EF1 | Iron, MO | 4.1 | 100 | |||
| May 8 | 9:01 PM CDT | EF1 | Iron, MO | 12.0 | 150 | |||
| May 8 | 9:02 PM CDT | EF1 | Lincoln, TN | 1.4 | 286 | |||
| May 8 | 9:06 PM CDT | EF0 | Madison, MO | 4.3 | 334 | $50,000 | ||
| May 8 | 9:07 PM CDT | EF0 | Madison, AL | 1.7 | 95 | |||
| May 8 | 9:28 PM CDT | EF2 | Madison, AL | 9.5 | 550 | |||
| May 8 | 9:39 PM CDT | EF0 | Daviess, KY | 2.7 | 50 | $55,000 | ||
| May 8 | 9:41 PM CDT | EF0 | Daviess, KY | 3.1 | 300 | $45,000 | ||
| May 8 | 9:49 PM CDT | EF1 | Daviess, KY | 0.9 | 100 | $30,000 | ||
| May 8 | 10:13 PM CDT | EF0 | Jackson, AL | 2.3 | 106 | $53,000 | ||
| May 8 | 11:26 PM EDT | EF1 | Gilmer, GA | 0.8 | 200 | |||
| May 8 | 10:32 PM CDT | EF0 | Madison, AL | 3.5 | 145 | |||
| May 8 | 10:34 PM CDT | EF0 | Jackson, AL | 2.1 | 200 | $1.4 million | ||
| May 8 | 10:40 PM CDT | EF1 | Madison, AL | 4.3 | 200 | |||
| May 8 | 11:41 PM EDT | EF1 | Cherokee, NC | 2.3 | 40 | |||
| May 8 | 11:42 PM EDT | EF1 | Gilmer, GA | 0.6 | 150 | |||
| May 8 | 11:46 PM EDT | EF0 | Gilmer, GA | 1.0 | 250 | |||
| May 8 | 11:51 PM EDT | EF0 | Gilmer, GA | 1.9 | 200 | |||
| May 8 | 10:57 PM CDT | EF3 | Jackson, AL | 12.3 | 880 | 7 | $4.5 million | |
| May 8 | 12:14 AM EDT | EF1 | Jackson, NC | 9.4 | 400 | |||
| May 8 | 12:16 AM EDT | EF0 | Buncombe, NC | 2.3 | 30 | $100,000 | ||
| May 8 | 12:23 AM EDT | EF1 | Jackson, NC | 1.5 | 200 | |||
| May 8 | 12:02 AM CDT | EF1 | DeKalb, AL | 2.0 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.